Tennessee, 2012

Hail in Tennessee, December 9, 2012

December 9, 2012 · NWS MEG · 1 event in 1 county or zone

A stationary front was draped across Northwest Tennessee. An approaching upper level disturbance triggered numerous thunderstorms across Northwest Tennessee during the early morning hours of December 9, 2012.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stationary front was draped across Northwest Tennessee. An approaching upper level disturbance triggered numerous thunderstorms across Northwest Tennessee during the early morning hours of December 9, 2012. An isolated storm produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 8, 11:43 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Dec 8, 11:43 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1143 PM CST SAT DEC 8 2012

.UPDATE...
UPDATED TO ADD 06Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 720 PM CST SAT DEC 8 2012/

UPDATE...
UPDATED WEATHER GRIDS FOR THIS EVENING AND OVERNIGHT

DISCUSSION...

SHOWERS AND FEW EMBEDDED THUNDERSTORMS THIS EVENING HAVE DEVELOPED
ALONG AND SOUTH OF THE I-40 CORRIDOR MAINLY IN RESPONSE TO A
SUBTROPICAL JET STREAK RUNNING FROM CENTRAL TEXAS TO THE MS/LA
BORDER. HAVE ADJUSTED THE EVENING WEATHER GRIDS TO REMOVE THE
MENTION OF THUNDER ACROSS THE NORTHERN COUNTIES DESPITE A
STATIONARY FRONT LYING IN THE AREA. HOWEVER...FEEL THAT THE
THUNDERSTORM FOCUS WILL SHIFT NORTH TO THIS REGION LATER TONIGHT AS
THE DIVERGENCE INCREASES FROM BOTH THE JET STREAK AND THE
APPROACHING DIGGING SHORTWAVE IN SOUTH DAKOTA.

HAVE ALSO ADDED PATCHY DRIZZLE ACROSS THE ENTIRE MIDSOUTH THIS EVENING.

JAB

PREV DISCUSSION... /ISSUED 548 PM CST SAT DEC 8 2012/

UPDATE...
UPDATED FOR AVIATION.

PREV DISCUSSION... /ISSUED 325 PM CST SAT DEC 8 2012/

DISCUSSION...16Z SURFACE ANALYSIS PLACES A QUASI-STATIONARY
BOUNDARY FROM CINCINNATI BACK THROUGH WESTERN KENTUCKY...THE
MISSOURI BOOTHEEL...NORTHEAST ARKANSAS...THEN BACK THROUGH
SOUTHWEST ARKANSAS AND NORTHEAST TEXAS. SHOWERS AND THUNDERSTORMS
HAVE BEEN PREDOMINANTLY CONFINED TO PORTIONS OF WEST TENNESSEE AND
NORTHEAST MISSISSIPPI NEAR THE TENNESSEE RIVER AS BEST FORCING
HAS DEPARTED THE MID SOUTH TEMPORARILY. TEMPERATURES AS OF 2 PM
CST RANGE FROM AROUND 70 DEGREES NEAR TUPELO...LOWER 60S ALONG THE
I-40 CORRIDOR...AND UPPER 50S ACROSS NORTHEAST ARKANSAS. STRONG THUNDERSTORM
POTENTIAL TONIGHT AND STRONG TO SEVERE THUNDERSTORMS LATE SUNDAY
AFTERNOON INTO SUNDAY EVENING ARE THE PREDOMINANT FORECAST
CONCERNS IN THIS AFTERNOON/S FORECAST ISSUANCE.

SHORT TERM...(TONIGHT THROUGH TUESDAY)...A QUASI-STATIONARY FRONT
CURRENTLY BISECTING THE MID SOUTH THIS AFTERNOON WILL GRADUALLY
BEGIN TO MOVE NORTH AS A WARM FRONT TONIGHT. SUBTLE MID LEVEL
SHORTWAVE TROUGHS EMBEDDED WITHIN SOUTHWEST FLOW ALOFT WILL MOVE
ACROSS THE MIDDLE/LOWER MISSISSIPPI VALLEYS TONIGHT...RESULTING IN
A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE MID SOUTH...ESPECIALLY
ALONG AND NORTH OF I-40. ANY THUNDERSTORMS ARE EXPECTED TO BE
ELEVATED WITH PERHAPS A STRONG ELEVATED THUNDERSTORM OR TWO
POSSIBLE. SMALL HAIL WOULD BE THE THREAT WITH ANY STRONG
THUNDERSTORMS. IN ADDITION TO A POTENTIAL STRONG THUNDERSTORM
THREAT TONIGHT...TEMPERATURES HAVE NOT RECOVERED MUCH ALONG AND
NORTH OF I-40 TODAY AND WINDS REMAIN RELATIVELY LIGHT. THUS...A
POTENTIAL FOR PATCHY FOG WILL EXIST UNTIL WINDS INCREASE LATER
TONIGHT AS THE QUASI-STATIONARY FRONT BEGINS TO MOVE NORTH AS A
WARM FRONT.

THE ABOVE MENTIONED WARM FRONT WILL CONTINUE TO PUSH NORTH ACROSS
THE MIDDLE MISSISSIPPI VALLEY ON SUNDAY AS AN AREA OF LOW PRESSURE
IN THE SOUTHERN PLAINS MOVES ACROSS THE SOUTHERN HALF OF MISSOURI.
THIS WILL BRING A TRAILING COLD FRONT THROUGH A MAJORITY OF THE
MID SOUTH SUNDAY EVENING AND ACROSS THE REMAINDER OF NORTHEAST
MISSISSIPPI LATE SUNDAY NIGHT. DECENT 500 MB LEVEL HEIGHT
FALLS...SUFFICIENT UPPER LEVEL DIVERGENCE PRODUCED BY A 130 KT 300
MB UPPER LEVEL JET STREAK...FAVORABLE NEARLY UNIDIRECTIONAL UPPER
LEVEL WINDS ALOFT...MOST UNSTABLE CAPE VALUES BETWEEN 800-1000
J/KG...LI/S BETWEEN -3 TO -5...AND MODERATELY STEEP 700-500 MB
LAYER MID LEVEL LAPSE RATES SUGGEST SOME STRONG TO SEVERE
THUNDERSTORMS MAY BE POSSIBLE ACROSS THE MID SOUTH LATE SUNDAY
AFTERNOON INTO SUNDAY EVENING. THE BEST CHANCE FOR STRONG TO
SEVERE THUNDERSTORMS WILL BE ACROSS AREAS ALONG AND SOUTH OF I-40
IN THE MISSISSIPPI RIVER DELTA LATE AFTERNOON INTO EARLY
EVENING...WITH A GRADUAL DIMINISHING THREAT BEING CONFINED
PREDOMINANTLY ACROSS NORTH MISSISSIPPI THROUGH THE REMAINDER OF
THE NIGHT. ANY THUNDERSTORMS WHICH REACH SEVERE LIMITS WILL
PRODUCE DAMAGING WINDS ALONG WITH A SECONDARY THREAT OF LARGE HAIL
AS MID LEVEL TEMPERATURES COOL TO -15 TO -18C.

MUCH COLDER ARCTIC AIR WILL BEGIN TO MOVE INTO THE LOWER
MISSISSIPPI VALLEY ON MONDAY AS PRECIPITATION GRADUALLY COMES TO AN
END ACROSS THE ENTIRE MID SOUTH LATE MONDAY AFTERNOON INTO EARLY
MONDAY EVENING. 12Z WRF MODEL SOUNDINGS INDICATE A POTENTIAL FOR A
RAIN/SLEET MIX TOWARDS 12Z MONDAY ACROSS PORTIONS OF NORTHEAST
ARKANSAS AROUND WALNUT RIDGE. AT THE SAME TIME...SHORT TERM MODELS
INDICATE ANOTHER SURFACE LOW WILL MOVE ACROSS THE LOWER MISSISSIPPI
VALLEY ALONG THE FRONT MONDAY...WHICH MAY BRIEFLY SLOW THE
PROGRESSION OF THE COLD AIR INTO THE MID SOUTH MONDAY. FOR THE
TIME BEING WILL MENTION A CHANCE OF RAIN AND SLIGHT CHANCE OF
SLEET FOR LAWRENCE AND RANDOLPH COUNTIES BETWEEN 09-12Z MONDAY AND
LET MIDNIGHT SHIFT FURTHER EVALUATE WINTER PRECIPITATION TYPE
POTENTIAL AFTER THIS EVENING/S 00Z MODEL RUN ARRIVES.
NONETHELESS...POST-FRONTAL RAIN IS EXPECTED ACROSS MUCH OF THE MID
SOUTH ON MONDAY.

VERY COLD ARCTIC HIGH PRESSURE IS EXPECTED TO BUILD INTO THE
LOWER MISSISSIPPI VALLEY MONDAY NIGHT...RESULTING IN CLEARING
SKIES AND TEMPERATURES FALLING BACK INTO THE 20S ACROSS MANY
LOCATIONS BOTH MONDAY NIGHT AND TUESDAY NIGHT.

LONG TERM...(WEDNESDAY THROUGH SATURDAY)...12Z GFS/ECMWF LONG
TERM MODELS INDICATE SURFACE AND UPPER LEVEL RIDGING WILL REMAIN
IN PLACE ACROSS THE MID SOUTH FOR WEDNESDAY WITH A GRADUAL
MODERATION OF TEMPERATURES TOWARDS NEXT WEEKEND AS HIGH PRESSURE
MOVES EAST. ANOTHER AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT
IS ANTICIPATED TO MOVE THROUGH THE MISSISSIPPI VALLEY NEXT FRIDAY
AND SATURDAY...BRINGING A RETURN OF SHOWERS AND PERHAPS
THUNDERSTORMS BACK TO THE REGION.

CJC

&&

.AVIATION...
06Z TAF CYCLE

CEILINGS/VISIBILITIES HAVE REMAINED A CHALLENGE DURING THE EVENING ACROSS
TAF SITES AS A QUASI-STATIONARY SURFACE BOUNDARY HAS MADE LITTLE
IF ANY MOVEMENT OVER SEVERAL HOURS ACROSS EAST ARKANSAS AND FAR
NORTHWEST TENNESSEE. THIS TREND SHOULD CONTINUE UNTIL THE BOUNDARY MOVES
BACK NORTH OF THE AREA AS A WARM FRONT. VFR CONDITIONS HAVE
RETURNED TO MEM AS OF 09/05Z...BUT THINK A RETURN TO MVFR
CONDITIONS MAY REDEVELOP AS AS THE NIGHT PROGRESSES. IFR
CONDITIONS SHOULD PREVAIL THROUGH THE NIGHT AT MKL/TUP AND A
POTENTIAL FOR IFR CONDITIONS TO DETERIORATE TO LIFR AT JBR. SHOWERS
AND PERHAPS AN ELEVATED THUNDERSTORM OR TWO WILL RETURN TO THE
AREA OVERNIGHT AT MEM/MKL/JBR. CONDITIONS WILL GRADUALLY IMPROVE TO
MVFR ON SUNDAY. A COLD FRONT WITH SHOWERS AND THUNDERSTORMS WILL
MOVE THROUGH THE LOWER MISSISSIPPI VALLEY LATE SUNDAY AFTERNOON
INTO SUNDAY NIGHT AFFECTING JBR BETWEEN 09/22-24Z...MEM BETWEEN
10/02-04Z...MKL BETWEEN 10/04-06Z...AND AT TUP AFTER 10/06Z. SOUTH
WINDS AROUND 10 KTS WILL VEER NORTHWEST AROUND 10KTS AFTER FRONTAL
PASSAGE.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  59  73  44  45 /  60  60 100  60
MKL  56  71  44  44 /  70  50 100  60
JBR  56  69  38  41 /  70  70  90  40
TUP  57  73  54  54 /  50  30 100  90

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Dec 8, 9:07 PM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
907 PM CST SAT DEC 8 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-100515-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
907 PM CST SAT DEC 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG TO PERHAPS A SEVERE THUNDERSTORM CONTAINING HAIL AND
STRONG GUSTY WINDS ARE POSSIBLE TONIGHT ACROSS THE MIDSOUTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY AFTERNOON
INTO SUNDAY NIGHT AS A STRONG COLD FRONT MOVES THROUGH THE MID
SOUTH. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ACROSS
EAST ARKANSAS...SOUTHWEST TENNESSEE...AND NORTH MISSISSIPPI. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS FOR ANY
THUNDERSTORMS THAT REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TONIGHT THROUGH SUNDAY
NIGHT.

JAB

In the hours before

Special weather statement, Dec 8, 10:58 PM CST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1058 PM CST SAT DEC 8 2012

ARZ008-009-017-018-026>028-MOZ113-115-TNZ001-002-019-091400-
CLAY-CRAIGHEAD-DUNKLIN-DYER-GREENE-LAKE-LAWRENCE-MISSISSIPPI-
OBION-PEMISCOT-POINSETT-RANDOLPH-
INCLUDING THE CITIES OF...BLYTHEVILLE...CARUTHERSVILLE...
DYERSBURG...HARRISBURG...JONESBORO...KENNETT...PARAGOULD...
UNION CITY...WALNUT RIDGE
1058 PM CST SAT DEC 8 2012

...LIGHT ACCUMULATIONS OF SNOW AND SLEET ARE POSSIBLE ACROSS
PORTIONS OF NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND
EXTREME NORTHWEST TENNESSEE MONDAY MORNING...

ARCTIC AIR BEHIND A COLD FRONT EARLY MONDAY MORNING MAY CHANGE
RAIN OVER TO A WINTRY MIX ACROSS NORTHEAST ARKANSAS...THE
BOOTHEEL OF MISSOURI AND EXTREME NORTHWEST TENNESSEE. LIGHT
ACCUMULATIONS OF SNOW AND SLEET MAY OCCUR AS TEMPERATURES DROP TO
NEAR FREEZING MONDAY MORNING...ESPECIALLY NORTH OF A HARRISBURG
ARKANSAS...TO UNION CITY TENNESSEE LINE. SOME UNCERTAINTY STILL
REMAINS WITH THIS POSSIBILITY OF WINTRY PRECIPITATION. STAY TUNED
FOR LATER STATEMENTS AND FORECASTS ON SUNDAY CONCERNING THIS
POSSIBLE THREAT.

JAB
Special weather statement, Dec 8, 10:59 PM CST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1059 PM CST SAT DEC 8 2012

TNZ055-092-090515-
DECATUR TN-HARDIN TN-
1059 PM CST SAT DEC 8 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1115 PM CST FOR...

  SOUTHERN DECATUR COUNTY IN TENNESSEE...
  NORTHEASTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTH OF SWIFT AT 1059 PM CST...
MOVING NORTHEAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN DECATUR AND HARDIN COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3538 8801 3535 8800 3527 8814 3545 8825
      3547 8824 3560 8802 3553 8797 3550 8797
      3547 8800 3546 8803 3544 8804 3540 8796
TIME...MOT...LOC 0459Z 235DEG 29KT 3540 8811
Special weather statement, Dec 8, 11:52 PM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1152 PM CST SAT DEC 8 2012

ARZ008-017-018-090630-
GREENE AR-LAWRENCE AR-RANDOLPH AR-
1152 PM CST SAT DEC 8 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1230 AM CST FOR...

  NORTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
  EAST CENTRAL LAWRENCE COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER PORTIA AT 1152 PM CST...MOVING EAST AT
25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN GREENE...LAWRENCE AND RANDOLPH COUNTIES...INCLUDING
LOCATIONS NEAR BLACK ROCK...HOXIE AND WALNUT RIDGE...SHOULD MONITOR
THIS STORM CLOSELY.

&&

LAT...LON 3612 9116 3627 9076 3626 9074 3609 9074
      3603 9085 3597 9105
TIME...MOT...LOC 0552Z 251DEG 21KT 3608 9101
Special weather statement, Dec 9, 12:11 AM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1211 AM CST SUN DEC 9 2012

ARZ017-018-026-090645-
CRAIGHEAD AR-GREENE AR-LAWRENCE AR-
1211 AM CST SUN DEC 9 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1245 AM CST FOR...

  WESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 3
MILES SOUTH OF ALICIA AT 1212 AM CST...MOVING NORTHEAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRAIGHEAD...GREENE AND LAWRENCE COUNTIES...INCLUDING
LOCATIONS NEAR BONO AND LAKE FRIERSON STATE PARK...SHOULD MONITOR
THIS STORM CLOSELY.

&&

LAT...LON 3590 9121 3615 9076 3596 9062 3577 9103
      3578 9104 3588 9105 3588 9120
TIME...MOT...LOC 0612Z 238DEG 29KT 3587 9106
Special weather statement, Dec 9, 1:55 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
155 AM CST SUN DEC 9 2012

ARZ028-MOZ113-115-TNZ019-090830-
MISSISSIPPI AR-DUNKLIN MO-PEMISCOT MO-DYER TN-
155 AM CST SUN DEC 9 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 230 AM CST FOR...

  NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  WEST CENTRAL DYER COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  SOUTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 6
MILES WEST OF GOSNELL AT 155 AM CST...MOVING NORTHEAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN DUNKLIN...DYER...MISSISSIPPI AND PEMISCOT COUNTIES...
INCLUDING LOCATIONS NEAR BLYTHEVILLE...CARUTHERSVILLE...GOSNELL AND
STEELE...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3621 8968 3621 8967 3603 8956 3585 9008
      3601 9018 3622 8969
TIME...MOT...LOC 0755Z 244DEG 31KT 3597 9003
Special weather statement, Dec 9, 2:56 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
256 AM CST SUN DEC 9 2012

TNZ002-019-020-048-051-090930-
CROCKETT TN-DYER TN-GIBSON TN-LAUDERDALE TN-OBION TN-
256 AM CST SUN DEC 9 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 AM CST FOR...

  NORTHWESTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  DYER COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  SOUTH CENTRAL OBION COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
OVER BRADLEYTOWN AT 256 AM CST...MOVING NORTHEAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CROCKETT...DYER...GIBSON...LAUDERDALE AND OBION COUNTIES...
INCLUDING LOCATIONS NEAR DYERSBURG...SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3628 8911 3605 8893 3583 8945 3604 8958
TIME...MOT...LOC 0856Z 240DEG 29KT 3601 8942

The radar

The Memphis radar (KNQA), 113 km away, was scanning. The volume nearest the first event began at 09:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gibson

When
December 9, 3:35 AM CST to 3:40 AM CST
Where
Gibson County, Dyer
Measured
1 in hail
Reported by
Public
Coordinates
36.070, -89.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422767.